Hail, Custer
- When
- June 18, 3:44 PM MST to 3:49 PM MST
- Where
- Custer County, 8.98 mi N of Rosita
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.230, -105.330
A strong storm produced penny size hail north of Rosita in Custer County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong storm produced penny size hail north of Rosita in Custer County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 18, 1:18 PM MST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 218 PM MDT THU JUN 18 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 215 PM MDT THU JUN 18 2015 AN OUTFLOW BOUNDARY MOVED THRU MUCH OF THE SERN PLAINS TODAY AND IS SITTING OVR THE SE CORNER OF THE STATE. BEHIND THIS BOUNDARY...DEW POINTS ARE MOSTLY IN THE MID TO UPR 50S...AND WARMING HAS BEEN SLOWED. CONVECTION HAS BEEN VERY LIMITED SO FAR THIS AFTERNOON... WITH JUST SOME ISOLD STORMS OVR THE SRN MTNS. SPC MESO ANALYSIS INDICATES CAPE VALUES OF 2000-3000 J/KG OVR A GOOD SHARE OF THE SERN PLAINS...NOT INCLUDING LAS ANIMAS COUNTY. 0-6KM SHEAR VALUES ARE ABOUT 40 KTS NR THE KS BORDER. WITH THE BOUNDARY SITTING OVR THE SERN CORNER OF THE STATE...IT WL SERVE AS FOCUS FOR TSTMS DEVELOPMENT...AND THIS AREA WL HAVE THE BEST CHANCE FOR SEVERE STORMS AND THUS A SEVERE TSTM WATCH WL REMAIN IN EFFECT FOR BACA COUNTY. THE HRRR SHOWS THE BEST CHANCES FOR TSTMS OVR THE SERN CORNER INTO EARLY EVENING AND THEN MOVING SOUTH OF THE BORDER. IN THE LATE AFTERNOON/EARLY EVENING HOURS...THE HRRR ALSO SHOWS TSTMS ALONG THE ERN MTNS WORKING THEIR WAY EASTWARD. VERY LITTLE CHANCE FOR PCPN IS EXPECTED OVR WRN PORTIONS OF THE FORECAST AREA THIS EVENING. ON FRI A WEAK UPR RIDGE WL BE OVR THE AREA...WITH CONDITIONS EXPECTED TO BE A BIT DRIER. CHANCES FOR CONVECTION SHOULD BE ISOLD AND MAINLY CONFINED TO OVR AND NR THE MTNS AND MAYBE ACRS THE SRN BORDER AREA IN LAS ANIMAS COUNTY. H7 TEMPS ACRS THE FORECAST AREA FRI AFTERNOON ARE EXPECTED TO RANGE FROM ABOUT 17C-20C. AFTERNOON HIGHS SHOULD BE IN THE 90S ACRS THE SERN PLAINS AND IN THE 80S OVR THE HIGH VALLEYS. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 215 PM MDT THU JUN 18 2015 ...HOT AND DRY THROUGH AT LEAST TUESDAY... LOOKS LIKE A STABLE SUMMER PATTERN IS HERE TO STAY. A STRONG H5 HIGH WILL BUILD OVER SRN CA THIS WEEKEND AND THEN DRIFT SLOWLY EWD OVER NRN NM EARLY NEXT WEEK. H7 TEMPS WILL CLIMB FROM AROUND 16 DEG C EARLY IN THE PERIOD TO 20 DEGREES OR MORE BY THE END OF THE WEEKEND AND EARLY NEXT WEEK. DURING THIS TIME...NOT EXPECTING MUCH IN THE WAY OF CONVECTION WITH VERY DRY AIR MOVING IN FROM THE SW. CANNOT RULE OUT SOME LOCAL BUILD-UPS OVR THE MTS...AND MAYBE SOME VIRGA...BUT MEASURABLE PRECIP WILL BE TOUGH TO COME BY. SO...HAVE DROPPED POPS BELOW MENTIONABLE THRESHOLDS...MAINTAINING ONLY SINGLE DIGIT POPS ON A DIURNAL BASIS OVER THE MTS. MOS TEMPS REMAIN AT 100 DEGREES OR HIGHER FOR THE PLAINS FROM SUNDAY THROUGH WEDNESDAY. WILL KEEP TEMPS OVER THE LOWER ARKANSAS JUST BELOW 100 SINCE SURFACE DEWS WILL REMAIN RELATIVELY HIGH AND THIS MAY CUT THE HIGH END OFF JUST A BIT. BUT IT WILL BE HOT. HOT AND DRY. BY WED AND BEYOND...SOME DIFFERENCES BETWN THE GFS AND ECMWF AS THE FORMER REBUILDS THE UPPER HIGH OVER THE DESERT SW WHILE THE LATTER BREAKS THINGS DOWN A BIT MORE. BOTH MODELS BRING IN A BIT MORE MOISTURE FROM THE SOUTH...WHICH SHOULD BRING BACK DIURNAL SHOWERS/STORMS AND HOLD HIGH TEMPS DOWN CLOSER TO SEASONAL NORMS. ENSEMBLE BASED TEMPS AND POPS LOOK REASONABLE IN THE EXTENDED...AS WE SLOWLY HEAD TOWARD MORE OF A MID-SUMMER REGIME WITH THE MONSOON RIGHT AROUND THE CORNER. ROSE && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 215 PM MDT THU JUN 18 2015 VFR CONDITIONS ARE EXPECTED AT THE TAF SITE TONIGHT AND FRIDAY. SOME SHOWERS AND TSTMS MAY MOVE INTO THE VCNTY OF KCOS AND KPUB THIS EVENING. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...28 LONG TERM...ROSE AVIATION...28
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1102 AM MDT THU JUN 18 2015 COZ058>089-093>099-191715- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1102 AM MDT THU JUN 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE FAR SOUTHEAST PLAINS LATE THIS AFTERNOON AND EVENING...MAINLY IMPACTING KIOWA AND PROWERS...BENT AND BACA COUNTIES. THE PRIMARY SEVERE THREATS WILL BE WIND GUSTS AROUND 60 MPH AND QUARTER TO HALF DOLLAR SIZE HAIL. THE REST OF SOUTHERN COLORADO WILL ALSO SEE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS TODAY. THE MAIN THREATS WILL BE LIGHTNING AND WIND GUSTS UP TO 50 MPH...BUT SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WARMER AND DRIER WEATHER IS EXPECTED OVER THE WEEKEND AND INTO THE NEXT WEEK. THUNDERSTORM ACTIVITY DURING THIS PERIOD WILL BE MUCH MORE ISOLATED...AND RESTRICTED ESSENTIALLY TO THE HIGHER TERRAIN EACH AFTERNOON AND EVENING. PRIMARY STORM THREATS DURING THIS PERIOD WILL INCLUDE LIGHTNING AND WIND GUSTS TO AROUND 40 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE TODAY ACROSS MUCH OF THE AREA. 28/28
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 223 PM MDT THU JUN 18 2015 COZ074-088-182100- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO- 223 PM MDT THU JUN 18 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY UNTIL 300 PM MDT... AT 223 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR STONEWALL...OR 25 MILES WEST OF TRINIDAD...MOVING SOUTHEAST AT 15 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SEGUNDO...STONEWALL AND WESTON. LAT...LON 3719 10511 3731 10482 3700 10447 3699 10507 TIME...MOT...LOC 2023Z 333DEG 12KT 3711 10495 SR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
344 PM MDT THU JUN 18 2015
COZ096-182215-
EASTERN KIOWA COUNTY CO-
344 PM MDT THU JUN 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL
415 PM MDT...
AT 343 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TOWNER...OR 16 MILES WEST OF HORACE...MOVING NORTHEAST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TOWNER.
LAT...LON 3857 10232 3857 10231 3862 10221 3861 10205
3834 10205
TIME...MOT...LOC 2143Z 243DEG 52KT 3855 10207
SRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
426 PM MDT THU JUN 18 2015
COZ096-182315-
EASTERN KIOWA COUNTY CO-
426 PM MDT THU JUN 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA COUNTY UNTIL 515 PM
MDT...
AT 425 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SHERIDAN LAKE...OR 19 MILES SOUTH OF CHEYENNE WELLS...MOVING
SOUTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SHERIDAN LAKE AND TOWNER.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3828 10231 3854 10247 3862 10223 3862 10205
3829 10205
TIME...MOT...LOC 2225Z 332DEG 24KT 3853 10233
HODANISHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 432 PM MDT THU JUN 18 2015 COZ076-077-079-083-182315- CANON CITY VICINITY/EASTERN FREMONT COUNTY CO- WET MOUNTAINS BETWEEN 6300 AND 10000FT CO- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT CO- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT CO- 432 PM MDT THU JUN 18 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 515 PM MDT... AT 432 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF TEXAS CREEK...OR 51 MILES SOUTHWEST OF COLORADO SPRINGS...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TEXAS CREEK AND ROYAL GORGE. LAT...LON 3840 10578 3858 10573 3853 10530 3828 10534 TIME...MOT...LOC 2232Z 283DEG 28KT 3848 10567 HODANISH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
444 PM MDT THU JUN 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 7 NNE SILVER CLIFF 38.23N 105.33W
06/18/2015 M0.75 INCH CUSTER CO TRAINED SPOTTER
&&
PPThe Pueblo radar (KPUX), 103 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574660.